Hail, Hidalgo
- When
- June 6, 3:05 PM MST
- Where
- Hidalgo County, Lordsburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.350, -108.700
An upper trough was moving into the desert southwest with some low and mid level moisture in place over far southwest New Mexico to provide enough instability for isolated thunderstorms across the area. The strongest storm resulted in hail up to the size of dimes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper trough was moving into the desert southwest with some low and mid level moisture in place over far southwest New Mexico to provide enough instability for isolated thunderstorms across the area. The strongest storm resulted in hail up to the size of dimes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 6, 1:54 PM MST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 254 PM MDT Wed Jun 6 2018 .SYNOPSIS... High pressure aloft will bring hot mostly dry weather across southern New Mexico and west Texas through the coming weekend into early week. However sufficient moisture will flow into the region for slight chances of thunderstorms most of the period with most of the storms occurring around mountain locations. && .DISCUSSION... Upper high pressure center was located hear Midland TX this afternoon while unseasonably deep trough was approaching the west coast. Resultant circulation is transporting some moisture up from Baja region into southern New Mexico and far west Texas with precipitable water around .75 inch and CAPE's mostly around 400 to 800 J/kg. Dynamics weak so any thunderstorm initiation will be mostly due to strong surface heating and orographic lift in regions of upslope flow. This scenario should result in only isolated coverage at best this afternoon and this evening. Surface dewpoint depressions above 50 F most lowland areas and this is supporting DCAPEs around 1500 J/kg so any storms may produce strong downdrafts. Much of the rainfall will evaporate before reaching the ground so dry lighting may enhance wild fire potential. Thursday and Friday upper high ridge axis develops a northeast to southwest orientation through the CWA with secondary high pressure center aloft established near El Paso by late Friday. This will keep large scale subsidence and warm air aloft across the region. At low levels thermal trough becomes located through south central New Mexico associated with hot surface temperatures. This will pull low level moisture especially east of the Rio Grande where dewpoints will climb into the 40s and even lower 50s via southeasterly flow. The low level moisture plus surface heating will support weak instability despite warm air aloft and this should produce a few storms mainly high mountains and areas east of the Rio Grande Thursday and Friday. Thereafter upper ridge will continue extending across the CWA with subsidence and warm air aloft inhibiting updraft formation. Despite this continued inflow of moisture at low levels plus surface heating and weak convergence along surface trough may prove barely sufficient to initiate updrafts over isolated locations with most activity around mountain locations. && .AVIATION...Valid 07/00Z-08/00Z... Mostly VFR conds thru period except near thunderstorms in the area. Isolated thunderstorms possible through 06Z. Outflow wind gusts and blowing dust could affect KELP, KLRU and KDMN with gusts over 30 knots possible through 06Z. Winds continue generally from the southwest between 5 to 10 kts. && .FIRE WEATHER... Hot and mainly dry weather continues. Minimum relative humidities remain below 15 percent except in the higher mountain areas, but winds should be well below critical speeds. The only exception to this is near thunderstorms where stronger wind gusts may occur. Dry conditions near the surface increase the risk for dry lightning in the region for the next few days. Therefore, do not expect a lot of rain from these storms. The weekend persists with a similar trend of isolated storms and hot temperatures. Early next week, it looks slightly drier, but temperatures are slightly warmer instead. Vent rates will be deteriorating over the next couple of days. && .PRELIMINARY POINT TEMPS/POPS... El Paso 75 100 75 99 / 20 0 10 0 Sierra Blanca 72 97 73 96 / 20 20 20 10 Las Cruces 68 99 71 98 / 20 0 10 0 Alamogordo 68 98 69 97 / 10 0 0 0 Cloudcroft 56 77 54 76 / 10 20 10 30 Truth or Consequences 68 98 70 97 / 10 0 0 0 Silver City 61 91 64 92 / 0 0 0 0 Deming 64 99 67 99 / 20 0 0 0 Lordsburg 63 98 67 97 / 0 0 0 0 West El Paso Metro 74 99 76 98 / 20 0 10 0 Dell City 70 100 70 99 / 10 20 10 20 Fort Hancock 75 100 75 99 / 20 10 20 10 Loma Linda 69 95 70 93 / 20 10 10 10 Fabens 71 100 71 99 / 20 0 10 0 Santa Teresa 71 99 73 98 / 20 0 10 0 White Sands HQ 72 99 73 98 / 20 0 10 0 Jornada Range 66 99 68 99 / 10 0 0 0 Hatch 66 100 68 99 / 10 0 0 0 Columbus 67 100 71 100 / 20 0 10 0 Orogrande 72 99 73 97 / 20 0 10 0 Mayhill 60 85 59 84 / 10 30 20 30 Mescalero 59 85 59 84 / 10 30 10 30 Timberon 59 84 58 83 / 10 20 10 30 Winston 58 91 59 91 / 0 0 0 0 Hillsboro 64 95 65 95 / 0 0 0 0 Spaceport 65 99 67 98 / 10 0 0 0 Lake Roberts 55 90 56 90 / 0 0 0 0 Hurley 61 93 63 93 / 0 0 0 0 Cliff 55 96 58 97 / 0 0 0 0 Mule Creek 60 95 63 95 / 0 0 0 0 Faywood 63 94 65 95 / 0 0 0 0 Animas 63 99 66 97 / 0 0 0 0 Hachita 63 99 67 98 / 10 0 0 0 Antelope Wells 64 97 67 97 / 10 0 20 0 Cloverdale 62 93 63 93 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash/29 Crespo
Special Weather Statement National Weather Service El Paso TX 300 PM MDT WED JUN 6 2018 NMZ402>407-062200- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM-Uplands of the Bootheel NM- Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM- Southwest Desert/Lower Gila River Valley NM- 300 PM MDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT...WEST CENTRAL LUNA AND HIDALGO COUNTIES UNTIL 400 PM MDT... At 255 PM MDT, Doppler radar was tracking thunderstorms around Animas, moving northeast at 30 mph. Winds in excess of 50 mph with blowing dust will be possible with these storms. Thus dangerous driving conditions may develop across the region including along Interstate 10 around Lordsburg and near the Arizona border due to low visibility possibly falling to less than half mile. Locations impacted include... Lordsburg, Rodeo, Animas, Antelope Wells, Playas, Shakespeare, Cotton City, Alamo Hueco, Road Forks, Separ, Hachita, Windmill, Cloverdale, Steins, Geronimo Campground, Granite Gap and Big Hatchet Refuge. LAT...LON 3252 10905 3254 10822 3133 10821 3133 10905 TIME...MOT...LOC 2055Z 243DEG 43KT 3196 10884 ROGASH
The Tucson radar (KEMX), 189 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768383.